Alert archive / Wisconsin / Flash Flood Warnings in 2024
Flash Flood Warning 9, NWS Milwaukee, WI
NWS Milwaukee, WI issued this flash flood warning at Jun 24, 2024, 8:30 PM CDT for Dane County, Wisconsin. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2024, 8:30 PM CDT (01:30 UTC)
- Expired
- Jun 24, 2024, 10:37 PM CDT
- In force
- 2 hr
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Dane County, WI
The radar
The Milwaukee radar (KMKX), 75 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1505 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 1550 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 389 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
406
WGUS53 KMKX 250130
FFWMKX
WIC025-250430-
/O.NEW.KMKX.FF.W.0009.240625T0130Z-240625T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Milwaukee/Sullivan WI
830 PM CDT Mon Jun 24 2024
The National Weather Service in Milwaukee/Sullivan has issued a
* Flash Flood Warning for...
Southwestern Dane County in south central Wisconsin...
* Until 1130 PM CDT.
* At 830 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3.5 inches of
rain have fallen. The expected rainfall rate is 0.5 to 1 inch in 1
hour. Additional rainfall amounts of 0.5 to 1 inch are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Western Madison, Fitchburg, Verona, Oregon, Mount Horeb, Cross
Plains, Paoli and Pine Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4286 8939 4286 8941 4301 8976 4313 8968
4295 8928 4286 8938
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR
$$
MILLER1 follow-up statement
208
WGUS73 KMKX 250337
FFSMKX
Flash Flood Statement
National Weather Service Milwaukee/Sullivan WI
1037 PM CDT Mon Jun 24 2024
WIC025-250347-
/O.CAN.KMKX.FF.W.0009.000000T0000Z-240625T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dane WI-
1037 PM CDT Mon Jun 24 2024
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN DANE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 4286 8939 4286 8941 4301 8976 4313 8968
4295 8928 4286 8938
$$
WAGNERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 2:48 PM CDT, 5 hours 42 minutes earlier. Its key messages:
- A strong to severe line of fast moving thunderstorms is expected to move across southern WI late this evening and overnight. Damaging winds will be the main threat.
- Urban and small stream flooding will be possible after midnight due to the already saturated conditions and a quick burst of torrential rainfall.
- River rises will continue early this week and may receive a sudden boost from heavy rain after midnight.
- Heat index values into the 90s will be possible on Tuesday.
Area forecast discussion, Jun 24, 2:48 PM CDT, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
248 PM CDT Mon Jun 24 2024
.KEY MESSAGES...
- A strong to severe line of fast moving thunderstorms is
expected to move across southern WI late this evening and
overnight. Damaging winds will be the main threat.
- Urban and small stream flooding will be possible after
midnight due to the already saturated conditions and a quick
burst of torrential rainfall.
- River rises will continue early this week and may receive a
sudden boost from heavy rain after midnight.
- Heat index values into the 90s will be possible on Tuesday.
&&
.SHORT TERM...
Issued 248 PM CDT Mon Jun 24 2024
Tonight through Tuesday night:
Main concern heading into tonight will be MCS activity and an
associated severe wind threat. Convection is still on track to
develop in the vicinity of the Minnesota/Wisconsin state line
this evening, congealing into an MCS as it pushes southeastward
into the area. With a strongly unstable airmass aloft feeding
this complex, it will be capable of producing high winds,
especially near the apex of any bowing segments. Outside of
that, look for sporadic wet microbursts within the areas of
heaviest rain. Limited low level CAPE and shear will greatly
limit the QLCS tornado threat.
The biggest question right now remains the exact track of the
MCS, which will be highly dependent on where exactly convection
forms late this afternoon/early this evening, and how quickly
cold pools are able to conglomerate. Once cold pool
conglomeration takes place, the complex should pretty closely
follow the northwest to southeast instability gradient and the
forward propagating Corfidi vectors.
The latest forecasts suggest that this complex could arrive in
our north as early as 10 PM, but more likely close to midnight.
It should clear the area by 4 or 5 AM. This should be a fast
enough motion to limit any widespread flooding issues, but with
high rainfall rates and already saturated ground, there could be
some localized issues.
Heading into Tuesday, it seems increasingly likely that the
outflow from tonight's activity will be far enough south to keep
the vast majority of the convection south of the state line
through the day. We will still get quite warm and humid,
especially south of I-94, with highs in the upper 80s to around
90, and heat indices between 90 and 95. A cold front brings a
cooler and drier airmass into the region Tuesday night into
Wednesday.
Boxell
&&
.LONG TERM...
Issued 248 PM CDT Mon Jun 24 2024
Wednesday through Monday:
Mid-level and surface troughing still look to move across
Wisconsin on Wednesday in the wake of the low pressure moving
across the state Monday and Tuesday. GFS and NAM soundings show
dry mid to upper levels but a well mixed boundary layer, so
expecting just cumulus to develop across southern Wisconsin
Wednesday afternoon and have kept the forecast dry with highs near
80F. However, given dynamic forcing via the troughing, moisture
in the lower levels, and the well mixed boundary layer I wouldn't
be surprised to see a stray shower or two. High pressure then
sinks south into Wisconsin Wednesday night which will bring clear
skies and potentially allow fog to develop given radiational
cooling and the abundant amount of moisture across the southern
part of the state. Upper level ridging and high pressure will
remain in place across Wisconsin on Thursday allowing for quiet
weather and temperatures in the 70s before moving east Thursday
night.
Southerly flow will return Thursday night into Friday morning,
bringing strong warm and moist advection into the state. Soundings
indicate a very saturated column Friday morning with PWATs around
2in which combined with a weak shortwave trough at 500hPa could
provide for heavy rainfall. A strong cold front will then move
across the state Friday evening. There is some uncertainty with
the timing of the front as the GFS/Euro/Canadian differ slightly
with when it comes through, but steepening mid-level lapse rates
and modest MUCAPE may allow for some elevated, but strong to
severe storms Friday night into Saturday.
High pressure will then again sink south Saturday behind a weak
surface trough. This will allow for drier and cooler weather
across southern Wisconsin for the beginning of next week.
Falkinham
&&
.AVIATION...
Issued 248 PM CDT Mon Jun 24 2024
South winds are expected into this evening, with low level wind
shear developing as a low level just noses into the area. A
complex of thunderstorms is then expected to affect most, and
perhaps all, of the terminals overnight, bringing reduced
visibilities, lower ceilings and strong gusty winds.
The complex should clear the terminals by daybreak with westerly
winds through much of the day on Tuesday.
Boxell
&&
.MARINE...
Issued 248 PM CDT Mon Jun 24 2024
Modest south winds will develop this evening, becoming breezy
late tonight into Tuesday morning as low pressure inches moves
across northern Ontario. A Small Craft Advisory is in effect
overnight for the nearshore waters. A line of thunderstorms
with very gusty winds will move across Lake Michigan late
tonight through early Tuesday morning. West winds on Tuesday
will then shift to northerly on Wednesday following the passage
of a cold front. High pressure will move across the lake
Wednesday night through Friday morning, bringing pleasant
weather.
Boxell
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646...1 AM
Tuesday to 7 AM Tuesday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, Jun 24, 3:00 PM CDT, 5 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 300 PM CDT Mon Jun 24 2024 WIZ046-047-051-052-056>060-062>072-252000- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 300 PM CDT Mon Jun 24 2024 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight A line of strong to severe thunderstorms will impact portions of southern Wisconsin tonight. Strong winds of 60 MPH or greater will be the greatest threat, along with locally heavy rain. Runoff from recent heavy rains will cause many rivers and streams to continue rise. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Runoff from recent heavy rains will cause many rivers and streams to continue rise through the week, with flooding possible. There is a slight chance for thunderstorms Tuesday, mainly near the Illinois state line. There are additional chances for thunderstorms Friday into Saturday. Warm temperatures and high dewpoints will cause heat index values to rise into the lower to middle 90s on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed tonight. Any reports of damaging winds, excessive rainfall or flooding will be appreciated. LMZ643>646-252000- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 300 PM CDT Mon Jun 24 2024 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight A Small Craft Advisory is in effect overnight for gusty south winds. A line of strong to severe thunderstorms may impact the nearshore waters late tonight, with strong wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Monday There is a slight chance for thunderstorms Tuesday, as well as Friday into Saturday. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-252000- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 300 PM CDT Mon Jun 24 2024 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight A line of thunderstorms is expected to impact the lake tonight, mainly the southern half. Strong winds are possible with these storms. .DAYS TWO THROUGH SEVEN...Tuesday through Monday There is a slight chance for thunderstorms Tuesday, as well as Friday into Saturday. www.weather.gov/mkx
In the hours before
Special weather statement, Jun 24, 7:09 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
709 PM CDT Mon Jun 24 2024
WIZ056-062-063-250045-
Iowa WI-Sauk WI-Dane WI-
709 PM CDT Mon Jun 24 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN IOWA...WESTERN DANE
AND SOUTHEASTERN SAUK COUNTIES THROUGH 745 PM CDT...
At 709 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mazomanie, or near Sauk City, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Western Madison, Middleton, Waunakee, Verona, Prairie Du Sac, Sauk
City, Cross Plains, Mazomanie, Shorewood Hills, Black Earth, Dane,
Arena, Pine Bluff, and Marxville.
This includes the following highways...
U.S. Highway 18 between mile markers 75 and 81.
U.S. Highway 12 between mile markers 249 and 257.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4332 8978 4331 8972 4329 8972 4329 8967
4323 8940 4294 8952 4317 8990
TIME...MOT...LOC 0009Z 298DEG 28KT 4321 8975
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
KUROSKIThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:09 PM CDT | Special Weather Statement | MKX | Dane | 36 min |
| Jun 24, 7:28 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dane, Iowa | 47 min |
| Jun 24, 7:58 PM CDT | Severe Thunderstorm Warning | MKX | Rock | 23 min |
| Jun 24, 8:17 PM CDT | Areal Flood Advisory | MKX | Dane, Green, Iowa, Rock, Sauk | 3 hr |
| Jun 25, 12:21 AM CDT | Special Weather Statement | MKX | Jefferson | 39 min |
| Jun 25, 1:29 AM CDT | Special Marine Warning | MKX | 46 min | |
| Jun 25, 3:14 AM CDT | Special Marine Warning | MKX | 2 hr | |
| Jun 25, 3:25 AM CDT | Severe Thunderstorm Warning | MKX | Dodge, Fond du Lac, Ozaukee, Sheboygan, Washington | 65 min |
| Jun 25, 3:28 AM CDT | Special Weather Statement | MKX | Iowa, Lafayette | 47 min |
| Jun 25, 4:01 AM CDT | Special Weather Statement | MKX | Dane, Green, Lafayette | 44 min |
| Jun 25, 4:19 AM CDT | Areal Flood Advisory | MKX | Sheboygan | 3 hr |
| Jun 25, 4:29 AM CDT | Special Weather Statement | MKX | Fond du Lac, Ozaukee, Sheboygan | 31 min |
| Jun 25, 4:52 AM CDT | Special Weather Statement | MKX | Green, Jefferson, Rock, Walworth, Waukesha | 38 min |
| Jun 25, 5:02 AM CDT | Special Weather Statement | MKX | Fond du Lac, Ozaukee, Sheboygan, Washington | 28 min |
| Jun 25, 5:28 AM CDT | River Flood Warning | MKX | Jefferson | 5 hr |
| Jun 25, 5:31 AM CDT | Special Weather Statement | MKX | Jefferson, Kenosha, Milwaukee, Racine, Rock, Walworth and 1 more | 59 min |
| Jun 25, 5:32 AM CDT | Special Weather Statement | MKX | Ozaukee, Sheboygan, Washington | 43 min |
| Jun 25, 5:43 AM CDT | Severe Thunderstorm Warning | MKX | Ozaukee, Sheboygan, Washington | 32 min |
| Jun 25, 5:44 AM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Waukesha | 31 min |
| Jun 25, 5:47 AM CDT | Special Marine Warning | MKX | 118 min | |
| Jun 25, 5:54 AM CDT | Severe Thunderstorm Warning | MKX | Dodge, Milwaukee, Ozaukee, Washington, Waukesha | 34 min |
| Jun 25, 6:07 AM CDT | Areal Flood Advisory | MKX | Dodge, Milwaukee, Ozaukee, Washington, Waukesha | 3 hr |
| Jun 25, 6:11 AM CDT | Severe Thunderstorm Warning | MKX | Milwaukee, Waukesha | 21 min |
| Jun 25, 6:31 AM CDT | Special Weather Statement | MKX | Kenosha, Milwaukee, Racine, Walworth, Waukesha | 44 min |
| Jun 25, 8:25 AM CDT | River Flood Warning | MKX | Waukesha | 8 hr |
| Jun 25, 8:54 AM CDT | River Flood Warning | MKX | Sheboygan | 37 hr |
Nearby
Flash Flood Warnings in Wisconsin, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.